Mathematical Model of River Hooghly

by Donald M. McDowell, Prof. of Hydrodynamics and Hydrol.; Manchester Univ., Manchester, England,
David Prandle, Consultant; Natl. Res. Council of Canada, Ottawa, Canada,

Serial Information: Journal of the Waterways, Harbors and Coastal Engineering Division, 1972, Vol. 98, Issue 2, Pg. 225-242

Document Type: Journal Paper

Discussion: Bandyopadhyay K. K. (See full record)
Discussion: Chatterjee Anadi (See full record)
Closure: (See full record)


Finite difference solutions to the one-dimensional equations of motion for shallow water waves have been applied to the tidal region of the River Hooghly. Reproduction of flow conditions was achieved by optimization of the friction parameters and refinements or adjustments to the available data. The mathematical model formulated is capable of satisfactory reproduction of tidal levels and velocities throughout the section of the river considered. The neglect of the tidal bore as a discontinuity did not adversely affect the overall reproduction of tidal elevations in the river. If a more detailed reproduction of the propagation of the bore is required recourse should be made to the method of characteristics. Comparison of the two finite difference schemes suggests that improvement in the overall accuracy of the model is unlikely to result from increased accuracy in the numerical solution of the equations of motion.

Subject Headings: Hydrologic models | Mathematical models | Mathematics | Rivers and streams | Tides | Equations of motion | Model accuracy | High-rise buildings | Water waves | Shallow water

Services: Buy this book/Buy this article


Return to search